How do I approach my doctor about discontinuing medication?
Hi Merri Ellen,
I'd like to discontinue my daily dose of fluoxetine, especially after reading so far in your e-course. Truth be told, I am afraid to approach my doctors with this idea.
Sparing you the details of my history, I was on sertraline for about a year and have been on fluoxetine for several months since then. I never wanted to use antidepressants during my recovery, but I hit rock bottom last year. I felt desperate after four years of battling an eating disorder.
I am grateful for my current doctors. My medical doctor uses antidepressants to manage herself, and my psychiatrist never mentioned any alternatives to medication. I am afraid they will not support my request to discontinue meds, and I still need their help.
Do you have any advise for approaching the subject with them?
Your thoughts are appreciated!
Thanks for sharing and for asking an excellent question. I'll tell how I did it and share with you some resources below...
I did my own research (which I share in this website) and printed off some pages straight from medical journals and took them to my doctor. I told him that the meds were not working and instead are making me suicidal (they were) and that I want to wean off the meds onto 5 htp and I needed his help to guide me. When he read through the research and saw that I was serious and that I had the consent of my family, he guided me step by step in how to wean from one to the other.
First off, be sure to focus on your diet using this handy food list and walk through our free e-course.
While you are taking care of your diet, sleeping habits, social habits, mental health habits (see the e-course) etc, talk to your doctor about 5 htp...
Here's a sample sheet on 5htp that's good to take. You'll notice it references over and over TONS of medical journals. Learn more about 5 htp here.
I used the 5 htp for 3 months and then stopped. I haven't been on meds since and that was 5 years ago. Other readers who were on meds for 20 years found they were able to get off using the reseach in our e-course and handbook. (The handbook is more detailed than the introductory e-course if you ever need additional help).
I'm excited to share this research with you!
There is hope! You are worth it!
P.S. I'm very glad you are talking to your doctor rather than discontinuing your meds on your own!!! This can be scary. I have a friend getting off of Effexor and he's having shakes and sweats and tingles as withdrawal symptoms. If he had done this on his own without the consent of his doctor, he would not have been properly prepared. Gradually decreasing your dosage over an extended period of time is preferable to quitting "cold turkey". Your doctor will walk you through this.
From what I read, coming off Fluoxetine usually results in side effects like nausea, vomiting, insomnia, anxiety, headache or dry mouth. So you simply will have to watch for these things and know what's happening.
Life on the other side is worth going through the tunnel!
With the help of your doctor, family and friends, you can do it Jocelyn! Yay!